MAUDE Adverse Event Report: BECTON DICKINSON, S.A. BD PHASEAL OPTIMA PROTECTOR (P13-O); INTRAVASCULAR ADMINISTRATION SET

BECTON DICKINSON, S.A. BD PHASEAL OPTIMA PROTECTOR (P13-O); INTRAVASCULAR ADMINISTRATION SET
Catalog Number 515060
Medical Device Problem Codes Volume Accuracy Problem (1675); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that flow issues occurred during use with a bd phaseal optima protector (p13-o).The following information was provided by the initial reporter, "this complaint pertains to the dosage inaccuracies reported when using the injector/protector.Material no.515060, batch no.1908105.It was reported that is was difficult to disengage."information learned from lead pharmacy technician representing eight pharmacy technicians during the 30 day post optima cstd conversion meeting.Background: site began using phaseal, (b)(6) 2010.No voiced or documented ergonomic concerns with using phaseal.Preparations volume: 85 pts.A day at 2.5 doses averaged per patient.This was quoted by pharmacist manager = 212 doses a day or 552, 50 doses a year.Lead pharmacy technician detailed the ergonomic concern when moving from phaseal to optima (b)(6) 2019.Difficult to disengage injectors from protector, injectors from infusion adapter resulting in experiencing sore shoulders and neck and thumbs.Degree of difficulty to disengage noticeable more than when preparing with phaseal verbalized by all nine pharmacy technicians.All pharmacy technicians have mentioned the difficulty to disengage and with repetitive preparations resulting in soreness during and at end of day.All pharmacy technicians mentioned the degree of soreness, was not displayed when working with bd phaseal at the end or during the day.Product performance: with most syringes but mostly using the 50 cc syringe with optima.The desired dose was withdrawn with injectors / protector in upright, position then vial placed flat on surface biological safety cabinet to disengage.The result a miss with the volumes of desired dose.I asked how the injectors to protector disengagement was occurring and the answers were upright, also vial flat to surface and vial horizontal to surface.I asked to better understand the techniques, when using phaseal injectors/protector unit disengaged from vial, when vial was flat to surface or vial upright resulting i resulting desired drug volume in syringe.The pharmacy technician stated it "with this steps using optima the desired drug is visualized however the volumes shift to less than what was visualized when the injectors and protector unit are disengaged.Result going back-into vial to withdraw the desired hd dose, so extra steps used when preparing with optima versus phaseal.".
 
Event or Problem Description
It was reported that flow issues occurred during use with a bd phaseal optima protector (p13-o).The following information was provided by the initial reporter, "this complaint pertains to the dosage inaccuracies reported when using the injector/protector material no.515060 batch no.1908105 it was reported that is was difficult to disengage."information learned from lead pharmacy technician representing eight pharmacy technicians during the 30 day post optima cstd conversion meeting background: site began using phaseal , november 2010 no voiced or documented ergonomic concerns with using phaseal preparations volume : 85 pts.A day at 2.5 doses averaged per patient this was quoted by pharmacist manager = 212 doses a day or 552, 50 doses a year.Lead pharmacy technician detailed the ergonomic concern when moving from phaseal to optima december, 2019 difficult to disengage injectors from protector, injectors from infusion adapter resulting in experiencing sore shoulders and neck and thumbs.Degree of difficulty to disengage noticeable more than when preparing with phaseal verbalized by all all nine pharmacy technicians.All pharmacy technicians have mentioned the difficulty to disengage and with repetitive preparations resulting in soreness during and at end of day all pharmacy technicians mentioned the degree of soreness, was not displayed when working with bd phaseal at the end or during the day product performance: with most syringes but mostly using the 50 cc syringe with optima the desired dose was withdrawn with injectors / protector in upright, position then vial placed flat on surface biological safety cabinet to disengage.Rthe result a miss with the volumes of desired dose.I asked how the injectors to protector disengagement was occurring and the answers were upright, also vial flat to surface and vial horizontal to surface.I asked to better understand the techniques , when using phaseal injectors/protector unit disengaged from vial, when vial was flat to surface or vial upright resulting i resulting desired drug volume in syringe.The pharmacy technician stated it "with this steps using optima the desired drug is visualized however the volumes shift to less than what was visualized when the injectors and protector unit are disengaged., result going back-into vial to withdraw the desired hd dose, so extra steps used when preparing with optima versus phassal.".
 
Additional Manufacturer Narrative
The following fields have been updated due to corrected information: event problem code: 1675.
 
Event or Problem Description
It was reported that flow issues occurred during use with a bd phaseal optima protector (p13-o).The following information was provided by the initial reporter, "this complaint pertains to the dosage inaccuracies reported when using the injector/protector material no.515060 batch no.1908105.It was reported that is was difficult to disengage.
 
Additional Manufacturer Narrative
H.6.Investigation summary: no photos or physical samples that display the reported condition were available for investigation.A device history review was performed for lot 1908105, no deviations or non-conformances related to this issue were identified during the manufacturing process.Testing is performed throughout manufacturing according to procedure, including flow rate and leakage testing here machines detect any blockages.Results were review for the reported lot and all results were within required specifications.Four retained samples of the same lot were used for additional evaluation.Functional testing was performed and in all cases flow was observed and the product functioned as intended.Based on the available information we are not able to determine a root cause at this time.Complaints received for this defect and device will be monitored by our quality team for signs of emerging trends.
 
Event or Problem Description
It was reported that flow issues occurred during use with a bd phaseal optima protector (p13-o).The following information was provided by the initial reporter, "this complaint pertains to the dosage inaccuracies reported when using the injector/protector material no.515060 batch no.1908105 it was reported that is was difficult to disengage."information learned from lead pharmacy technician representing eight pharmacy technicians during the 30 day post optima cstd conversion meeting background: site began using phaseal , november 2010 no voiced or documented ergonomic concerns with using phaseal preparations volume : 85 pts.A day at 2.5 doses averaged per patient this was quoted by pharmacist manager = 212 doses a day or 552, 50 doses a year.Lead pharmacy technician detailed the ergonomic concern when moving from phaseal to optima december, 2019 difficult to disengage injectors from protector, injectors from infusion adapter resulting in experiencing sore shoulders and neck and thumbs.Degree of difficulty to disengage noticeable more than when preparing with phaseal verbalized by all all nine pharmacy technicians.All pharmacy technicians have mentioned the difficulty to disengage and with repetitive preparations resulting in soreness during and at end of day all pharmacy technicians mentioned the degree of soreness, was not displayed when working with bd phaseal at the end or during the day product performance: with most syringes but mostly using the 50 cc syringe with optima the desired dose was withdrawn with injectors / protector in upright, position then vial placed flat on surface biological safety cabinet to disengage.The result a miss with the volumes of desired dose.I asked how the injectors to protector disengagement was occurring and the answers were upright, also vial flat to surface and vial horizontal to surface.I asked to better understand the techniques , when using phaseal injectors/protector unit disengaged from vial, when vial was flat to surface or vial upright resulting i resulting desired drug volume in syringe.The pharmacy technician stated it "with this steps using optima the desired drug is visualized however the volumes shift to less than what was visualized when the injectors and protector unit are disengaged., result going back-into vial to withdraw the desired hd dose, so extra steps used when preparing with optima versus phassal.".
 
Additional Manufacturer Narrative
Mfr# (b)(4) after further evaluation is deemed to be not reportable.Inadequate pressure equalization related to user error resulting in negative pressure inside the syringe can result in reduced volume inside they syringe.This would be an inconvenience as an additional step would be required to obtain the remaining medication but not would not lead to harm or serious injury.As a result this mfr# is void.

Brand Name
BD PHASEAL OPTIMA PROTECTOR (P13-O)
Common Device Name
INTRAVASCULAR ADMINISTRATION SET
Manufacturer (Section D)
BECTON DICKINSON, S.A.
camino de valdeolivia
s/n
san agustin de guadalix
MDR Report Key9891973
Report Number3003152976-2020-00147
Device Sequence Number13613975
Product Code ONB
UDI-Device Identifier00382905150609
UDI-Public00382905150609
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K181221
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number515060
Device Lot Number1908105
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer01/15/2020
01/15/2020
01/15/2020
Initial Report FDA Received Date03/27/2020
Supplement Report FDA Received Date03/30/2020
04/03/2020
04/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;